Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 35, NWS Lake Charles, LA

August 26, 2022Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 26, 2022, 4:41 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2022, 4:41 PM CDT (21:41 UTC)
Expired
Aug 26, 2022, 7:12 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 18 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:44 PM CDTFLASH FLOOD1 Nnw Sulphur, LAGAGE INDICATES WATER IS ABOVE THE BANKS.
Aug 26, 4:46 PM CDTFLASH FLOOD1 Nne Sulphur, LASTREET FLOODING REPORTED.
Aug 26, 5:16 PM CDTFLASH FLOOD1 Nne Westlake, LAWATER LEVEL GAGE REPORTS WATER OVER THE BANKS.
Aug 26, 5:34 PM CDTFLASH FLOOD4 Wsw Westlake, LAVEHICLES STALLED ON CENTER AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS54 KLCH 262141
FFWLCH
LAC019-270045-
/O.NEW.KLCH.FF.W.0035.220826T2141Z-220827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
441 PM CDT Fri Aug 26 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Calcasieu Parish in southwestern Louisiana...

* Until 745 PM CDT.

* At 441 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Charles, Sulphur, Westlake, Moss Bluff and Carlyss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3034 9345 3025 9317 3025 9316 3022 9320
      3018 9323 3020 9333 3019 9348 3029 9352

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
422 
WGUS74 KLCH 262214
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
514 PM CDT Fri Aug 26 2022

LAC019-270045-
/O.CON.KLCH.FF.W.0035.000000T0000Z-220827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calcasieu LA-
514 PM CDT Fri Aug 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR CENTRAL CALCASIEU PARISH...

At 514 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lake Charles, Sulphur, Westlake, Moss Bluff and Carlyss.

Gage and spotter reports from the Sulphur area indicates flooding is 
currently ongoing, however the rainfall is coming to an end and 
water should recede quickly over the next 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3034 9345 3025 9317 3025 9316 3022 9320
      3018 9323 3020 9333 3019 9348 3029 9352

FLASH FLOOD...RADAR INDICATED

$$
875 
WGUS74 KLCH 270012
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
712 PM CDT Fri Aug 26 2022

LAC019-270022-
/O.CAN.KLCH.FF.W.0035.000000T0000Z-220827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calcasieu LA-
712 PM CDT Fri Aug 26 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CALCASIEU PARISH...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3034 9345 3025 9317 3025 9316 3022 9320
      3018 9323 3020 9333 3019 9348 3029 9352

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:20 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 26, 3:20 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
320 PM CDT Fri Aug 26 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Saturday)
Issued at 320 PM CDT Fri Aug 26 2022

Mid-afternoon sfc analysis shows an area of low pressure centered
over cntl LA with a trailing frontal boundary swwd to the nwrn
Gulf and a stationary boundary along the cntl Gulf Coast.
Meanwhile high pressure continues to ridge over the nrn Gulf,
maintaining a light srly flow ahead of the frontal boundary.
Water vapor imagery shows the region remaining under a weakness
aloft. Local 88Ds show convection has continued to develop
primarily along the boundary, but also along the afternoon sea
breeze.

Recent CAM again shows today`s diurnal convection dying off
around sunset, although with the lingering boundary hanging
around and acting as a bit of a focus, along with forecast
soundings indicating copious moisture persisting (PWAT values for
the foreseeable future generally aoa 2.0 inches), convection
could linger a little longer before fully dissipating. Thereafter
another round of nocturnal activity is progged to develop over
the Gulf and approach the coast prior to sunrise. Given the very
wet soils in place across the forecast area, we remain under a
marginal risk for excessive rainfall...with the Atchafalaya Basin
holding in a slight risk through tonight.

The wet weather is progged to continue into Sunday as the boundary
meanders around while gradually washing out. A broken record
forecast, convection continues to be centered near the coast
during the late night hours before spreading inland during the day
within a very moist/unstable air mass. For now, the entire
forecast area remains in a marginal risk for excessive rain for
days 2 and 3.

With the elevated rain chances/cloud cover, daytime temperatures
are progged to remain below late August norms for the time being.

25

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 320 PM CDT Fri Aug 26 2022

The upper air pattern will be dominated by a weakening mid to upper
level trough over the Central U.S. with high pressure ridging aloft
off the SE U.S. and Western U.S. This pattern will slowly transition
to a mid to upper ridge building over the Central U.S. and upper
level trough deepening over the Eastern U.S. by Friday. This may
bring a weak backdoor cool front Thursday afternoon and Friday.

Unfortunately, this will not diminish our precipitation chances much
during the extended period. With ample Gulf moisture, daytime
heating and the seabreeze will be enough to provide scattered to
numerous showers and thunderstorms each day, with the best chances
during the late morning to early evening hours. With the NBM going
way too high on PoPs lately, continued this morning's trend and went
with the 50/50 blend of NBM/BCCONSMOS, which yielded more
believable numbers.

With the mostly cloudy skies, afternoon highs will continue below
normal, averaging in upper 80s to lower 90s. Lows will be in the
lower to mid 70s, with near 80 along the coast. By Friday, if the
weak front moves through, might be able to knock down the lows in
the upper 60s to lower 70s.

08

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Fri Aug 26 2022

Local 88Ds show sea breeze convection beginning to fire up over
coastal sern TX at this time...this activity should continue to
increase in coverage and eventually spread inland over the next
few hours. Meanwhile, spotty other showers are noted farther
inland...all in all, all terminals are carrying some sort of
precip mention for the bulk of the afternoon to account.
Otherwise, ceilings should be VFR before long per forecast
soundings...they will continue to do so until overnight when low
clouds are progged to re-develop. Additional convection will be
possible starting mainly mid-morning Saturday and VC mentions have
been inserted for the srn terminals.

25

&&

.MARINE...
Issued at 320 PM CDT Fri Aug 26 2022

Scattered to numerous nocturnal and early morning storms will
occur each day. A light onshore flow is anticipated, however winds
and seas will be elevated in storms.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  91  75  91 /  30  70  30  60
LCH  74  87  75  87 /  30  70  30  70
LFT  76  88  76  88 /  40  70  20  70
BPT  76  89  76  88 /  30  70  30  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...25
LONG TERM....08
AVIATION...25
Hazardous weather outlook, Aug 26, 2:45 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
245 PM CDT Fri Aug 26 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-272000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
245 PM CDT Fri Aug 26 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will continue through sunset
before diminishing. Localized heavy rain, gusty winds, and frequent
lightning will accompany the stronger storms.

Additional showers and storms are expected to re-develop after
midnight, mainly near the coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to widespread showers and thunderstorms will continue to
develop each day through early next week. Some of these storms will
be capable of producing periods of heavy rainfall, frequent
lightning and gusty winds. However, organized severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-272000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
245 PM CDT Fri Aug 26 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Areas of light rain and isolated thunderstorms will continue through
this evening before another round of showers and storms develops
overnight. Brief periods of heavy rainfall and occasional lightning
will be possible with some of these storms along with locally higher
winds and seas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous thunderstorms are expected each day through
early next week. Locally higher winds and seas along with occasional
to frequent cloud to water lightning and heavy rainfall can be
expected with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Aug 26, 2:26 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
226 PM CDT Fri Aug 26 2022

LAZ032-033-262030-
St. Landry LA-Evangeline LA-
226 PM CDT Fri Aug 26 2022

...Strong thunderstorms will impact portions of southeastern
Evangeline and northwestern St. Landry Parishes through 330 PM CDT...

At 226 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mamou to Swords. These storms were nearly
stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eunice, Ville Platte, Mamou, Pine Prairie, Chataignier, Prairie
Ronde, Indian Lake, Savoy, Chicot State Park, Duralde, Lawtell,
Whiteville, Swords, Reddell and Grand Prairie.

This includes Interstate 49 between mile markers 35 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 9251 3048 9252 3048 9212 3080 9211
TIME...MOT...LOC 1926Z 129DEG 2KT 3066 9237 3050 9229

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:28 PM CDTFlash Flood WarningLCHAcadia, Lafayette3 hr
Aug 25, 7:58 PM CDTRiver Flood WarningLCHLafayette, Vermilion33 hr
Aug 26, 2:26 PM CDTSpecial Weather StatementLCHEvangeline64 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.